Winter Weather, Eastern Ulster
- When
- December 26, 4:00 PM EST to December 27, 12:00 PM EST
- Where
- Eastern Ulster forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Low pressure organized on Christmas Day over the Deep South, producing widespread rain and severe weather across the Gulf Coast Region. As this storm lifted northward on Christmas Night, a secondary area of low pressure developed along the mid-Atlantic coastline.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Low pressure organized on Christmas Day over the Deep South, producing widespread rain and severe weather across the Gulf Coast Region. As this storm lifted northward on Christmas Night, a secondary area of low pressure developed along the mid-Atlantic coastline. This secondary low become the dominant storm center and moved northeast towards Long Island. This storm then continued northeast across southeastern New England before lifting towards the Canadian Maritimes.
Snow, heavy at times, fell across much of eastern New York from the late afternoon and evening of the 26th into the day on the 27th. Warmer air moving in aloft allowed for the precipitation to mix with or change over to sleet and freezing rain across the mid Hudson Valley and Taconic Region, with up to a quarter of an inch of ice occurring in Hyde Park. Total storm snowfall amounts ranged for just a few inches in the Greater Poughkeepsie area to around 17 inches across the Helderbergs. Most areas in the immediate Capital District reported between 6 inches and 11 inches of snow. This storm resulted in very slow travel during the holiday season, especially on the evening of the 26th and morning on the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 26, 1:53 PM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EST WED DEC 26 2012
.SYNOPSIS...
A MAJOR WINTER STORM WILL MOVE OUT OF THE TENNESSEE VALLEY
TODAY...AND UP THE NORTHEAST COAST TONIGHT AND THURSDAY. WEAK HIGH
PRESSURE WILL BUILD INTO THE NORTHEAST TO END THE WEEK. ANOTHER
STORM WILL ORGANIZE ALONG THE SOUTHEAST ATLANTIC SEABOARD THIS
WEEKEND...AND LIFT OUT TO SEA. IT MAY BRING MORE WINTER
WEATHER...MAINLY TO SOUTHERN SECTIONS OF THE REGION. A SURGE OF
COLDER AIR WILL FOLLOW IN ITS WAKE SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1230 PM...PCPN STILL LAGS WELL SOUTH OF THE REGION...SO HAVE
LOWERED POPS EVEN FURTHER. THE NORTHERN HALF OF THE FORECAST AREA IS
NOW DRY OR ONLY SLIGHT CHANCE POPS FORECAST FOR THE REST OF THE
AFTERNOON. THE SOUTHERN HALF OF THE REGION WILL BE BE MAINLY CHANCE
POPS WITH ONLY A NARROW AREA OF LIKELY POPS OVER THE EXTREME SOUTH
AFTER 4 OR 5 PM. HAVE ALSO MADE SIGNIFICANT ADJUSTMENTS TO HOURLY
TEMP GRIDS AND LOWERED MAX TEMPS 3 TO 5 DEGREES.
.PREVIOUS DISCUSSION...
AS OF 630 AM EST...LOW CLOUDS CONTINUE TO HANG TOUGH ACROSS THE
CAPITAL REGION...THE LAKE GEORGE/SARATOGA REGION...EXTENDING WEST
INTO THE MOHAWK VALLEY AND SCHOHARIE VALLEY/CATSKILLS/HELDERBERGS.
MOISTURE...POSSIBLY ADDED TO BY LAKE CHAMPLAIN DUE TO A LIGHT N/NE
FLOW...REMAINS TRAPPED BENEATH A VERY STRONG SUBSIDENCE
INVERSION...AROUND 950 MB. THE RUC-13 SEEMS TO BE HANDLING THIS
THE BEST...ALTHOUGH HAS STILL BEEN TO QUICK TO DISSIPATE THE
CLOUDS. WE EXPECT THESE LOW CLOUDS TO GRADUALLY SHIFT WESTWARD AND
ERODE FROM NE TO SW BY MID MORNING. HOWEVER...UNTIL THEN...EXPECT
MOSTLY CLOUDY SKIES TO CONTINUE IN THIS REGION. IN FACT...CAN NOT
RULE OUT A FEW FLURRIES FROM THIS CLOUD DECK AS THE MOISTURE
INTERACTS WITH THE ASCENDING TERRAIN TO THE SOUTHWEST.
LATER TODAY...HIGH AND MID LEVEL CLOUDS WILL INCREASE RATHER
RAPIDLY FROM THE SOUTHWEST LATER THIS MORNING INTO THE AFTERNOON.
SOME LIGHT SNOW MAY REACH SOUTHERN AREAS ACROSS THE MID HUDSON
VALLEY REGION...NW CT AND THE SE CATSKILLS AROUND OR JUST AFTER
SUNSET. TEMPS SHOULD REACH THE 20S TO LOWER 30S IN VALLEYS...WITH
PERHAPS SOME MID 30S IN PORTIONS OF THE MID HUDSON VALLEY AND IN
FAVORABLE DOWNSLOPING AREAS OF WESTERN NEW ENGLAND AS THE E/NE
FLOW DEVELOPS AND STRENGTHENS...LOWER 20S ACROSS HIGHER
ELEVATIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
...WINTER STORM WARNINGS EXPANDED FURTHER SOUTH AND EAST...AND
HIGH WIND WATCH FOR HIGHER ELEVATIONS OF TACONICS...SOUTHERN
VERMONT SOUTH INTO BERKSHIRES AND LITCHFIELD HILLS...
TONIGHT/THU...MODELS CONTINUE TO CONVERGE ON STRONG SECONDARY
LOW DEVELOPMENT...FAVORING A TRACK TO BRING HEAVY SNOWFALL FROM
THE CAPITAL REGION AND POINTS NORTH AND WEST. THE ONLY POSSIBLE
CAVEATS WHICH COULD POTENTIALLY REDUCE THIS POTENTIAL ARE A DRY
INTRUSION ABOVE 700 MB...AS SUGGESTED BY THE GFS AND LATEST RUC13
TO IMPACT AREAS SOUTH AND EAST OF ALBANY...WHICH WOULD REDUCE ICE
CRYSTAL FORMATION AND RESULTANT SNOWFALL...AND ALSO POSSIBLE
DOWNSLOPING FROM STRONG EASTERLY LOW LEVEL WINDS WITHIN THE
925-850 MB LAYER. AT THIS TIME...HAVE SIDED WITH THE GENERAL IDEAS
OF THE GFS AND ECMWF...AS WELL AS PLUMES FROM THE 00Z/26
GEFS...WHICH HINT AT LIQUID EQUIVALENT AMTS OF NEAR 1 INCH FROM
THE CAPITAL REGION AND AREAS NORTH AND WEST...FALLING MAINLY AS
SNOW INITIALLY...THEN POSSIBLY MIXING WITH SLEET/FREEZING RAIN
AFTER DAYBREAK THURSDAY. STRONG ISENTROPIC LIFT AND MID LEVEL
FRONTOGENETICAL FORCING WITHIN THE WARM ADVECTION SHOULD LEAD TO A
PERIOD OF HEAVY SNOW SHORTLY AFTER SUNSET FOR THESE AREAS...WITH
POSSIBLE SNOWFALL RATES OF 1-2 INCHES PER HOUR...BEFORE POSSIBLY
BECOMING MORE INTERMITTENT AND MIXING WITH SLEET/FREEZING RAIN.
ICE ACCRETION OF ONE TO TENTHS OF AN INCH WILL BE POSSIBLE ACROSS
PORTIONS OF THE BERKSHIRES AND SOUTHERN VERMONT...WITH GENERALLY
LESS THAN ONE TENTH EXPECTED FURTHER N AND W INTO THE CAPITAL
REGION AND SCHOHARIE VALLEY.
FOR THE MID HUDSON VALLEY REGION/SOUTHERN TACONICS/LITCHFIELD
HILLS...THE PERIOD OF SNOW SHOULD BE SHORTER...LIMITING SNOWFALL
TOTALS. A PERIOD OF FREEZING RAIN IS LIKELY IN THESE AREAS AFTER
MIDNIGHT...WHICH COULD LEAD TO ICE ACCRETION OF ONE TO TWO TENTHS
OF AN INCH...HIGHEST ACROSS THE LITCHFIELD HILLS. ENOUGH WARMING
SHOULD CHANGE THE PRECIP TO MAINLY PLAIN RAIN BY DAYBREAK
THURSDAY.
925 MB EASTERLY WINDS ARE SUGGESTED TO REACH 50-60 KT...STRONGEST
AS DEPICTED BY THE 00Z/26 NAM...AND A BIT LESS ON THE GFS AND
ECMWF. THERE IS A POSSIBILITY THAT SOME OF THESE WINDS COULD MIX
DOWN ON THE WEST SLOPES OF THE SOUTHERN GREENS/TACONICS/BERKSHIRES
AND LITCHFIELD HILLS. HOWEVER...CONFIDENCE NOT QUITE HIGH ENOUGH
FOR A WARNING AT THIS TIME. HAVE INSTEAD ISSUED A HIGH WIND WATCH
FOR THIS REGION FROM 03Z/THU-15Z/THU.
THE STORM AND ITS 500HPA CUTOFF DEPART THURSDAY NIGHT RATHER
QUICKLY WITH WEAK MID LEVEL RIDGING INTO FCA TO END THE WEEK.
MODEST CAA FOLLOWS IN THE STORMS WAKE BUT AIR MASS IS SEASONABLE
WITH MAINLY ZONAL TO SW FLOW ALOFT. TEMPS WILL BE NEAR OR ABV
NORMAL.
SNOW SHOWERS AND OROGRAPHOC SNOW AS PER CSTAR NW FLOW SCENARIO
WILL PERSIS MAINLY IN THE NORTHERN REACHES OF FCA INTO THU NT.
WINDS WILL REMAIN BRISK...BUT MAINLY N-NE MINIMIZING ANY LK EFFECT
INTO FCA. FRI WK SFC HIGH PRESSURE WILL BUILD OVR RGN. MOST
NOTICEABLE CHANGE WILL BE THE DISAPPEARING WIND GRADIENT DURING THE
DAY FRI. IN SPITE OF WK HIGH PRESSURE OVR RGN ITS A DIRTY HIGH WITH
CONSIDERABLE LLVEL MOISTURE TRAPPED IN LLEVELS...AS MID AND HIGH
CLOUDS WITH NEXT SYSTEM BEGIN ENCROACHING INTO RGN LATE FRI NT.
SAT THE REGION IS IMPACTED BY THE NEXT POTENTIAL WINTER EVENT.
THERE IS CONSIDERABLE SPREAD IN THE SOLUTIONS. ITS REALLY A
QUESTION OF HOW MANY OF THE NUMEROUS 500HPA SHORT WVS IN THE FAST
FLOW PHASE OVER THE EASTERN US...THE STRENGTH OF THE RESULTANT
500HPA TROF...AND THE CYCLOGENISUS THAT ORGANIZES IN RESPONSE TO
IT.
THE GEM TAKES THE LOW AND ALL PCPN WITH IT SOUTH AND EAST OF FCA.
THE GFS WITH A SHARPER TROF GLANCES THE SOUTHERN TIER OF RGN WITH
A LIGHT TO MODERATE TYPE SNOW EVENT. THE 00UTC GFS ENSEMBLES HAVE
ABOUT HALF THE MEMBERS PRODUCING 0.7 LIQ AT ALB...ONE OUTLIER OF
1.2 IN LIQ...AND MOST OF THE OTHER HALF TAKING THE EVENT OUT
SOUTH OF RGN..NO QPF SOLUTION. THE OOUTC ECMWF WITH THE GEM...OUT
AND TO THE SOUTH...A NEAR MISS. THE TREND IS MOVING AWAY FROM A
SIGNIFICANT EVENT HERE...BUT ITS 4-5 DAYS OUT AND THERE IS STILL A
SIGNAL.
REGARDLESS OF WHERE THE SFC LOW GOES...VARIOUS SHORT WVS...PASSING
ACROSS THE RGN AND CAA...WILL KEEP THREAT OF -SHSN THROUGH SAT NT.
LATE IN THIS PERIOD A SURGE OF COLDER AIR WILL MAKE IT INTO THE
FCA.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
BY SUNDAY REGARDLESS OF HOW IT EVOLVED...THERE'S A 500 HPA TROF
OVER THE NE USA. STRONG CAA IN WAKE OF DEPARTING SFC LOW. WITH SFC
HIGH BUILDING E FM OHIO VLY...SFC FLOW WILL REMAIN N-NW AND
THREAT OF LK RESPONSE IN SPITE OF CAA WILL BE MINIMAL. BYND SUNDAY
THE GFS MODERATES TEMPS SOME AND THIS IS SHIFT FM ITS PVS THINKING.
BUT THE ECMWF...AND HPC KEEP THE COLD SURGES COMING IN LINE WITH
CURRENT EFP. MONDAYS EASTERN SFC HIGH SLIDES OFFSHORE...AND LARGE
ARCTIC HIGH SETTLES INTO N HALF OF THE NATION. SECONDARY CDFNTS
WILL REINFORCE CAA AND MAY TRIGGER BOUTS OF -SHSN. BY LATE IN THE
EFP FLOW MAY BCM MORE FAVORABLE TO LK EFFECT. COLD TEMPS AND
STRONG GRADIENT WILL USHER 2013 IN WITH COLDEST WEATHER OF THE
WINTER. TEMPS WILL BE 10F BLO NORMAL WITH LOWS FM AROUND 0 TO 10
AND MAX IN 20S AT END OF PD. THESE MAY BE LOWER IF THERE'S A GOOD
SNOW PACK IN PLACE. POPULATED WITH MIDNIGHT SHIFT HPC.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL QUICKLY ERODE AS A POTENT STORM SYSTEM
APPROACHES FROM THE SOUTH AND IMPACTS THE REGION FOR MUCH OF THE TAF
PERIOD.
THIS AFTERNOON...HIGH CLOUDS ASSOCIATED WITH A POTENT STORM SYSTEM
WILL QUICKLY OVERSPREAD THE REGION EARLY THIS AFTERNOON...BUT REMAIN
AT VFR LEVELS THROUGH THE EARLY EVENING. SNOW WILL QUICKLY
OVERSPREAD THE TAF SITES FROM SOUTH TO NORTH BETWEEN
21Z/00Z...DROPPING VISIBILITIES TO MVFR INITIALLY BEFORE DROPPING
FURTHER TO IFR AFTER 00Z. WINDS WILL BE LIGHT GENERALLY LESS THAN 10
KNOTS.
TONIGHT...MODERATE TO HEAVY SNOW WILL OVERSPREAD ALL TAF SITES
DURING THE OVERNIGHT HOURS...WHERE HEAVIER BANDING MAY OCCASIONALLY
REDUCE VISIBILITIES TO UNDER 1/2SM. AT THIS TIME...IT APPEARS THAT
KGFL WILL REMAIN ALL SNOW THROUGHOUT THE EVENT...WITH A TRANSITION
TO -SNPL AT KALB TOWARDS DAYBREAK...AND POSSIBLE SIGNIFICANT ICING
AT KPOU AND KPSF BEFORE A TRANSITION TO -RA AT KPOU AFTER 13Z.
THURSDAY...PRECIPITATION WILL SLOWLY BEGIN TO DECREASE IN COVERAGE
AND INTENSITY LATE IN THE TAF PERIOD...BUT STILL KEEP TAF SITES AT
IFR CEILINGS/VISIBILITIES. WINDS WILL GRADUALLY INCREASE AS THE
STORM SYSTEM APPROACHES...GENERALLY 10-15 KNOTS WITH OCCASIONAL
GUSTS TO 25 KNOTS. HAVE MENTIONED LLWS AT KPOU AND KPSF NEAR THE END
OF THE TAF PERIOD AS AN IMPRESSIVE 50-70 KNOT JET IN THE LOW-LEVELS.
HOWEVER...CONFIDENCE IS LOW AT THIS TIME THAT SIGNIFICANT MIXING TO
THE SURFACE WILL OCCUR...SO CONFINED STRONGEST WINDS JUST ABOVE THE
SURFACE.
OUTLOOK...
THU PM-NT...MVFR/IFR. -SHSN. -SHRA/-SHSN AT KPOU.
FRI-FRI NT...VFR. NO SIG WX.
SAT-MON...VFR/MVFR. CHC -SHSN.
&&
.HYDROLOGY...
A MAJOR WINTER STORM WILL IMPACT THE REGION LATE WEDNESDAY INTO
THURSDAY WITH MAINLY MODERATE TO HEAVY SNOW. SLEET...FREEZING
RAIN AND RAIN ARE EXPECTED MAINLY SOUTH AND EAST OF ALBANY WHERE
PRECIPITATION TYPE WILL BE MOST VARIED. WITH THE BULK OF
PRECIPITATION IN THE FCA SNOW...OR FROZEN...THERE SHOULD BE
MINIMAL HYDROLOGIC RESPONSE EXCEPT SOME MODEST WITHIN BANK RISES
IN SOUTHEAST NEW YORK AND LITCHFIELD COUNTY CONNECTICUT.
THURSDAY NIGHT INTO SATURDAY WILL BE FAIR WITH SCATTERED SNOW
SHOWERS. SOME LIGHT SNOW IS POSSIBLE LATE SATURDAY INTO SUNDAY.
THE NEW WEEK WILL BE COLDER AND ICE MAY BEGIN TO FORM ON RIVERS
AND LAKES.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
THURSDAY FOR CTZ001-013.
NY...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY FOR NYZ032-033-038>043-047>054-058-061-063-
082>084.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
THURSDAY FOR NYZ059-060-064>066.
MA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY FOR MAZ001-025.
VT...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY FOR VTZ013>015.
&&
SYNOPSIS...SNYDER
NEAR TERM...GJM/KL
SHORT TERM...GJM/KL/SNYDER
LONG TERM...SNYDER
AVIATION...IRL
HYDROLOGY...SNYDERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1246 PM EST WED DEC 26 2012 MAZ001-025-NYZ032-033-038>043-047>054-058-061-063-082>084-VTZ013>015- 271200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE- EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1246 PM EST WED DEC 26 2012 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ADIRONDACKS...THE LAKE GEORGE SARATOGA REGION...THE MOHAWK VALLEY...GREATER CAPITAL DISTRICT...SCHOHARIE VALLEY...EASTERN CATSKILLS AND THE NORTHERN AND CENTRAL TACONICS OF EAST CENTRAL NEW YORK...SOUTHERN VERMONT AND WESTERN MASSACHUSETTS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NO AA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY SNOWFALL AMOUNTS OF 2 INCHES OR GREATER...OR REPORTS OF FREEZING RAIN TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET...OR VIA TELEPHONE. CTZ001-013-NYZ059-060-064>066-271200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 1246 PM EST WED DEC 26 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND FOR THE MID HUDSON VALLEY AND SOUTHERN TACONICS OF EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
17 heavy snow, 8 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420624, 420625, 420626, 420892, 420606, 420627, 420628, 420893, 420629, 420630, 420894, 420895, 420896, 420897, 420898, 420899, 420631, 420900, 420901, 420902, 420903, 420904, 420623, 420905, 420906, 420907, 420908.